Minnesota, 2003

High Wind in Minnesota, February 11, 2003

February 11, 2003 · NWS FSD · 6 events in 6 counties and zones

Sustained winds over 40 mph with gusts around 65 mph in places developed at the beginning of the afternoon and persisted for 3 to 4 hours before gradually abating. The high winds blew over the roof tresses and wall framework of an industrial building under construction.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Sustained winds over 40 mph with gusts around 65 mph in places developed at the beginning of the afternoon and persisted for 3 to 4 hours before gradually abating. The high winds blew over the roof tresses and wall framework of an industrial building under construction. One man received shoulder injuries and was transported to a hospital when he was pinned under the falling debris. The high winds also caused low visibilities in blowing snow as they accompanied a light snowfall. The low visibilities caused early closings of schools.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 11, 10:09 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 11, 10:09 AM CST, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CST TUE FEB 11 2003

MAIN CONCERNS THIS MORNING WILL BE HOW TO HANDLE INCOMING FRONT AND
SNOW/BLOWING SNOW. NORTHEAST SD SHOWING SOME SITES WITH VISBYS A
QUARTER MILE AT TIMES. THE BIGGEST QUESTION WILL BE WHETHER OR NOT A
HALF AND INCH TO AN INCH OF NEW SNOW WILL CAUSE ENOUGH PROBLEMS TO
WARRANT A BLOWING SNOW ADVISORY.

WILL CONTINUE THE WIND ADVISORY FOR THIS AFTERNOON AND MENTION AREAS
OF BLOWING SNOW IN PRODUCTS...BUT NOT ISSUE AN ADVISORY.

OTHERWISE...GRIDS IN GOOD SHAPE WITH MAIN CHANGES BEING HOW FAST
TEMPS DROP THIS AFTERNOON AND TIMING OF SNOW AND BLOWING SNOW.

.FSD...WIND ADVISORY FOR LATE THIS MORNING MNZ071-072-097-SDZ038>040
       -052>056
       WIND ADVISORY FOR THIS AFTERNOON IAZ001-002-MNZ080-081-089-
       090-098-SDZ059>062-065>069
       WIND ADVISORY FOR THIS AFTERNOON AND EVENING IAZ003-012>014-
       020>022-031-032-NEZ013-014-SDZ070-071

08
Hazardous weather outlook, Feb 11, 4:57 AM CST, 5 hours 33 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TODAY. STRONG
NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 MPH...ARE EXPECTED
THIS AFTERNOON BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Lyon

When
February 11, 10:30 AM CST to 11:30 AM CST
Where
Lyon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

High Wind, Murray

When
February 11, 11:30 AM CST to 3:30 PM CST
Where
Murray forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

High Wind, Rock

When
February 11, 11:45 AM CST to 3:30 PM CST
Where
Rock forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

High Wind, Nobles

When
February 11, 12:15 PM CST to 3:30 PM CST
Where
Nobles forecast zone
Measured
57 kt (66 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

High Wind, Cottonwood

When
February 11, 12:30 PM CST to 3:30 PM CST
Where
Cottonwood forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

High Wind, Jackson

When
February 11, 12:45 PM CST to 3:30 PM CST
Where
Jackson forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344348, 5344349, 5344351, 5344350, 5344346, 5344347.